Winter Storm, New Madrid
- When
- February 20, 12:00 PM CST to February 21, 3:00 AM CST
- Where
- New Madrid forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
A winter storm brought hazardous conditions to southeast Missouri. The precipitation type was primarily heavy sleet at the beginning of the storm, then freezing rain became the primary precipitation type.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm brought hazardous conditions to southeast Missouri. The precipitation type was primarily heavy sleet at the beginning of the storm, then freezing rain became the primary precipitation type. One-half to one inch of sleet accumulated rather quickly, followed by around one-quarter inch of ice. Roads became slick and very hazardous. Numerous accidents were reported. The Missouri State Highway Patrol reported several dozen slide-offs or crashes in southeast Missouri. Interstate 55 southbound was closed near the 109 mile-marker in Cape Girardeau County due to a vehicle crash. In Dexter, a driver was injured when his car crashed into the side of a train. Isolated power outages occurred due to small branches falling on power lines. About 700 utility customers were without power in Stoddard County. A more widespread power outage affected Sikeston after a main line that ran into the city came down. In Dexter, there were two roof collapses due to the accumulated weight of snow and ice from successive February winter storms. A large part of the roof of a strip mall collapsed, and a gas station roof collapsed. The weight of snow and ice also brought down an awning of a gas station in Sikeston. Several east-to-west bands of light to locally moderate precipitation advanced slowly northward in response to the arrival of warm, moist air in the low levels. Strengthening of a southerly low level jet occurred ahead of a 500 mb shortwave impulse emerging out of the central Plains. Convective enhancement of precipitation rates was observed, including heavy thundersleet at Poplar Bluff and Greenville. After the precipitation changed to rain, the combination of snowmelt and rainfall produced localized street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 11:52 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CST FRI FEB 20 2015
.UPDATE...
ISSUED AT 1151 AM CST FRI FEB 20 2015
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.
UPDATE ISSUED AT 1100 AM CST FRI FEB 20 2015
ALREADY GETTING FREEZING RAIN AND SLEET OVER MUCH OF SOUTHEAST
MISSOURI THIS MORNING. SEE NO REASON WHY PRECIPITATION TYPES WILL
TREND COLDER THROUGH THE DAY...SO TRIED TO PUSH SLEET AND FREEZING
RAIN NORTHEAST ACROSS THE AREA A BIT FASTER THROUGH THE AFTERNOON.
THE PRECIPITATION HAS BEEN QUITE SHOWERY OVER SOUTHWEST PORTIONS
OF THE AREA...AND THE HRRR AND WRF RUNS INDICATE THAT THAT WILL
CONTINUE THROUGH THE DAY. DO NOT ANTICIPATE ANY CHANGES TO
HEADLINES AT THIS TIME.
UPDATE ISSUED AT 755 AM CST FRI FEB 20 2015
UPDATED THE FORECAST TO REFLECT CURRENT CONDITIONS AND LATEST
SHORT TERM MODEL DATA. THOUGH SOME MEASURABLE PCPN MAY FALL MAINLY
WEST OF THE MS RIVER IN THE MORNING...MOST OF THE PCPN WILL
PROBABLY WAIT UNTIL THE AFTERNOON TO SPREAD NEWD ACROSS THE REGION
TODAY.
ALSO UPDATED THE AVIATION DISCUSSION.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 430 AM CST FRI FEB 20 2015
SO FAR...THE DEVELOPING WARM ADVECTION PATTERN DEVELOPING OVER THE
PAH FORECAST AREA HAS YIELDED MID CLOUDINESS AND NOTHING
MEASURABLE AT THE GROUND. HOWEVER...THAT IS EXPECTED TO CHANGE
PRIMARILY THIS AFTERNOON. MODEL SOUNDINGS INDICATE THAT THE PCPN
WILL START OUT AS SNOW...WITH SLEET INCREASINGLY MIXED IN MAINLY WEST
OF THE MS RIVER.
THE MOST INTERESTING TIME FRAME WILL BE THIS EVENING...WHEN WARM
AIR CONTINUES TO MOVE IN ALOFT. HOW MUCH DEPENDS ON WHICH MODEL
YOU BELIEVE. THE NAM HAD A MORE PRONOUNCED WARM TONGUE...BUT ALSO
COLDER SFC TEMPS THAN THE GFS...FOR EXAMPLE. SFC TEMP GRIDS WERE
BASED ON A BLEND OF MODEL DATA...AND THE FORECAST PCPN-TYPE WAS
BASED ON A COMPROMISE MAINLY BETWEEN THE GFS AND THE NAM. IT IS
BELIEVED THAT PCPN LOADING WILL PLAY A PART IN WARMING TEMPS
ACROSS THE REGION DURING THE EVENING.
AT THIS TIME...IN THE EVENING...AS THE SNOWFALL IS GRADUALLY
REPLACED BY A WINTRY MIX...IT APPEARS THE WINDOW OF OPPORTUNITY
FOR FREEZING RAIN...AND ICE ACCRETION...WILL BE RATHER NARROW.
EXCEPT FOR AREAS NORTH OF I-64...A FEW HOURS OF FREEZING RAIN IS
FORECAST IN THE EVENING ONLY. NORTH OF I-64...TIMING SHOULD BE
DELAYED UNTIL SHORTLY AFTER MIDNIGHT.
AS A VIGOROUS LOW PRESSURE SYSTEM PASSES THROUGH THE REGION ON
SAT...ALL RAIN SHOULD BE UNDERWAY AFTER DAYBREAK...WITH A
POSSIBILITY OF SOME HEAVY RAINFALL RATES ACROSS ROUGHLY THE SRN
THIRD OF THE PAH FORECAST AREA. A THUNDERSTORM OR TWO CANNOT BE
RULED OUT. PCPN WILL COME TO A RAPID END SAT NIGHT...WITH A
POSSIBLE WINTRY MIX FOR WRN KY LATE BEFORE DAYBREAK AS TEMPS CRASH
AGAIN BELOW FREEZING.
TOTAL SNOW AND SLEET ACCUMULATION IS EXPECTED TO BE GENERALLY
BETWEEN 1/2 INCH AND 2 INCHES.
THE MOST ICE ACCRETION SHOULD OCCUR NEAR THE TN STATE LINE...UP TO
AROUND 0.10 INCH...SOMEWHAT LESSER AMOUNTS OVER THE SRN HALF OF
SERN MO AND THE PURCHASE AREA OF KY...AND MAYBE A HUNDREDTH OF AN
INCH POSSIBLE ELSEWHERE.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 430 AM CST FRI FEB 20 2015
LITTLE TO NO CHANGE TO THE UPPER AIR PATTERN IN THE LONG TERM.
PERSISTENT RIDGE OVER THE PACIFIC OFF THE WEST COAST AND LOW CENTERS
FROM GREENLAND TO HUDSON BAY WILL KEEP BROAD TROF AND LOW HEIGHTS
ACROSS MUCH OF THE NATION ESPECIALLY EAST OF THE ROCKIES. MAINLY DRY
WEATHER IS FORECAST WITH BELOW NORMAL TEMPERATURES. TWO MINOR
SYSTEMS COULD AFFECT THE AREA...ONE MONDAY NIGHT...WITH THE SECOND
THURSDAY INTO THURSDAY NIGHT. ONLY HAVE SLIGHT CHANCES IN FOR
THURSDAY AT THIS TIME FOR LIGHT SNOW.
&&
.AVIATION...
ISSUED AT 1151 AM CST FRI FEB 20 2015
THE FORECAST IS STILL ON TRACK WITH A RAPID WARMING TREND EXPECTED
THROUGH TONIGHT. ALL TAFS SHOULD SEE DETERIORATING CONDITIONS
TONIGHT WITH PRECIPITATION TYPE TRANSITIONING FROM SLEET/SNOW TO
FREEZING AND EVENTUALLY ALL RAIN BY 06Z. LOW CONFIDENCE ON WINDS
WITH A SURFACE TROUGH DEVELOPING NORTHEAST RIGHT ACROSS THE
TERMINALS. CANNOT RULE OUT SOME SOUTHERLY GUSTS TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR ILZ075>078-
080>094.
MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR MOZ076-086-
087-100-107>112-114.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR INZ081-082-
085>088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DB
LONG TERM...CN
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CST FRI FEB 20 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 AM CST FRI FEB 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION IS FORECAST TODAY AND TONIGHT ACROSS THE REGION. PLEASE REFER TO THE WINTER WEATHER ADVISORY FOR DETAILS. WIND CHILL READINGS WILL BE BETWEEN ZERO AND -10 DEGREES THIS MORNING ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF KENTUCKY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY 1 TO 3 INCHES OF RAINFALL IS EXPECTED ACROSS THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY. SOME FLOODING ISSUES WILL BE POSSIBLE...AS THE RAINS FALL ON EXISTING SNOW COVER. AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT SATURDAY MAINLY NEAR THE ARKANSAS TENNESSEE BORDERS. WIND CHILLS OF ZERO TO -10 DEGREES ARE FORECAST SUNDAY NIGHT AND EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND ANY ACCUMULATIONS AND OTHER IMPACTS TONIGHT THROUGH SATURDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
02/20/2015 M0.00 INCH BUTLER MO TRAINED SPOTTER
FREEZING RAIN OCCURRING WITH A TRACE BUILDUP OF ICE
ACCUMULATION AT THIS TIME.
&&
SMITTYThe national radar mosaic for the moment the first event began.
11 winter storm, 1 heavy rain. Local standard time, as filed.
Several streets were flooded in Sikeston. A Cocorahs weather observer at Lambert measured 2.73 inches of precipitation in 24 hours. This included melted sleet, snow, and ice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559098, 559106, 559107, 559108, 559099, 559100, 559101, 559102, 559103, 559104, 559105, 559803.